Virginia, 2017Damaging Winds in Virginia, May 1, 2017
May 1, 2017 · NWS RNK · 10 events in 6 counties and zones
A slow moving cold front crossed the region during the mid afternoon hours on May 1st. This front produced damaging winds as it moved east, with a rather extensive swath of damage across the City of Danville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $49,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front crossed the region during the mid afternoon hours on May 1st. This front produced damaging winds as it moved east, with a rather extensive swath of damage across the City of Danville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 1, 1:29 PM EST, 3 hours 11 minutes earlier.
Area forecast discussion, May 1, 1:29 PM EST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
229 PM EDT Mon May 1 2017
.SYNOPSIS...
A cold front will move through the region today and bring the
potential for strong to severe thunderstorms into early this
evening. Blustery northwest winds behind the front will usher in
cooler air for midweek. Another cold front will move through on
Thursday night, followed by much below normal temperatures fore
the weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 200 PM EDT Monday...
Satellite imagery shows that low clouds have been holding tough
across the region and this has helped keep instability in check.
However, some breaks/thin spots have developed so some degree of
heating is occurring. Since we didn't have a massive exodus of
clouds and are now passed peak heating, there is not a large
pool of unstable air for upstream convection to move into. While
this will indeed limit the threat for widespread severe
thunderstorms, shear remains very impressive so will have to
closely monitor the radar for embedded deeper convection just
ahead of the front that may be able to tap the low level wind
field.
The cold front will be moving off to our east early tonight,
with strong northwest flow developing overnight. Winds will
become quite strong along the ridgetops, then spread to lower
elevations with diurnal mixing tomorrow. Note that recent
rainfall has let the ground quite wet and this may cause trees
to topple more easily in the gusty conditions. The low level
wind field will then relax and allow winds to diminish later
Tuesday afternoon.
Temperatures behind the front will be trending cooler and be
near normal for the start of May. Highs Tuesday will generally be
in the Middle 70s east of the Ridge and in the middle 60s west.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 200 PM EDT Monday...
With the potential for active weather in the near-term period,
completed the short- and long-term part of the forecast early
without the 12z ECMWF.
The central Appalachians, southern Blue Ridge and the VA/NC Piedmont
region looks to be on the southern periphery of cyclonic flow in mid-
levels Tuesday night into early Wednesday. Surface ridge of high
pressure builds from the northwest, affording clear skies but also
slightly cooler than typical early-May temperatures due to 850 mb
cool advection (generally dropping to 0 to +2C). While boundary
layer generally decouples allowing for stronger Tuesday gusts to
abate by Tuesday evening, aforementioned cool thermal profiles aloft
combined with daytime insolation Wednesday should again lead to
moderately breezy westerly to northwesterly winds. Lows Tuesday
night in the 40s to near 50, rebounding up to highs the 60s to lower
70s with daytime sunshine Wednesday.
Later Wednesday into Wednesday night, ridging at the surface
continues to build eastward off the coast. 2-m AGL to 925 mb flow
becomes northeast to easterly, leading to potential for increasing
cloudiness/stratus developing along and east of the Blue Ridge later
Wednesday into Wednesday night. Will also be watching for increasing
cloudiness as well in our far western VA/southeast WV counties
toward early Thursday morning as well, ahead of a potent vertically
stacked circulation centered over the mid-Mississippi Valley. We
should remain generally dry however. Lows in the mid 40s to
lower/mid 50s with greater amounts of cloud cover late.
By Thursday, strengthening low-level south to southwest flow of 35-
45 kts results in marked increase thermal and moisture advection
through the day precedes a strong cold front. PWATs increase to
values around 1.0 to 1.25" per SREF mean, and while strong vertical
wind shear is present surface-based instability is quite poor due to
overnight stratus that may struggle to burn off if at all before the
front arrives. PoPs increase from the west mainly Thursday
afternoon, and couldn't rule out some embedded thunderstorms tied
mainly to the front itself into far southeast VA into southeast WV.
Steadiest/heaviest rain appears to occur Thursday night. I could
envision there being a limited concern for heavy rain and possible
isolated hydrologic concerns, though that threat may be better
focused into Thursday evening. Highs Thursday are a bit tricky given
likelihood of cloudiness all day offsetting warm thermal advection;
offered highs only in the 60s, undercutting available MOS by several
degrees with little to no insolation expected.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
As of 200 PM EDT Monday...
Cold front associated with upper low over the Ohio Valley looks to
move east across the forecast area Thursday evening. Focus for
heaviest rainfall appears to be in this period given PWAT values of
at or around 1.25" with some southeasterly upslope enhancement
possible along the Blue Ridge and into the foothills. Again, not
thinking severe could see potential for heavier rain rates and
possible isolated hydro issues if rain and/or embedded thunderstorms
can train in a linear fashion. Relatively fast northeastward cell
motion given strong wind field would keep the threat limited.
Certainly something to carefully monitor in later guidance.
Temperatures then trend near to cooler than normal for Friday into
the weekend as the region becomes governed by deep cyclonic gyre and
associated cold pool aloft. Periods of diurnal, instability-driven
rain showers will be possible Friday into Saturday. 850 mb
temperatures in southeast WV do cool below 0C Saturday, so
possibility for a few late-season snowflakes along the western
Greenbrier County hillslopes if thermal profiles are correct. While
we lose the moisture for precip Sunday into early next week,
temperatures stay near to below normal until we rid ourselves of the
cold pool aloft, which doesn't appear likely until early next
week.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 200 PM EDT Monday...
Convection ahead of a cold front approaching from the west will
be the main concern for aviation into this evening. Convection
may approach severe levels with strong winds the primary threat.
Will rely on meso guidance in attempting to time passage of
convection. Expect the front to be pushing off to our east early
tonight, but synoptic winds in cold advection behind the front
will become quite gusty along the hilltops overnight, then
migrate to lower elevations when diurnal mixing becomes
established tomorrow. Gusts tomorrow may exceed 30 kts
especially at KROA. Cigs may lower to MVFR west of the Blue
Ridge in upslope flow overnight but expect conditions to trend
to VFR through Tuesday morning.
Extended Aviation Discussion...
VFR conditions will continue as winds subside under high
pressure Tuesday night through Wednesday/Wednesday night.
A slow moving low pressure system will then bring widespread
precipitation and sub-VFR conditions to the Mid Atlantic region
Thursday and Friday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...AL
LONG TERM...AL
AVIATION...MBS/JH
Hazardous weather outlook, May 1, 2:55 PM EST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
355 PM EDT Mon May 1 2017
VAZ007-009>014-016>020-022>024-WVZ042>044-507-508-020900-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
355 PM EDT Mon May 1 2017
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
There is a slight risk for severe thunderstorms containing damaging
winds and large hail today. An isolated tornado could also occur.
West winds may also gust to 40 or 45 mph tonight behind a passing
cold front.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003>006-019-020-VAZ032>035-043>047-058-059-020900-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
355 PM EDT Mon May 1 2017
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
There is a slight risk for severe thunderstorms containing damaging
winds and large hail today. An isolated tornado could also occur.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-VAZ015-020900-
Ashe-Alleghany NC-Watauga-Grayson-
355 PM EDT Mon May 1 2017
...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EDT
TUESDAY...
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
There is also a slight risk for severe thunderstorms containing
damaging winds and large hail today. An isolated tornado could also
occur.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 1, 3:53 PM EST, 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
453 PM EDT MON MAY 1 2017
NCZ003>005-020-VAZ016-017-032-033-043-012145-
Stokes-Surry-Rockingham-Yadkin-Henry-Franklin-Patrick-Floyd-Carroll-
453 PM EDT MON MAY 1 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
EASTERN SURRY...STOKES...WESTERN ROCKINGHAM...YADKIN...SOUTHERN
FLOYD...SOUTHEASTERN CARROLL...HENRY...SOUTHERN FRANKLIN AND PATRICK
COUNTIES AND THE CITY OF MARTINSVILLE...
At 452 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Gladesboro to Rockford to near Troutman.
Movement was northeast at 55 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms, along with brief heavy downpours.
Locations impacted include...
Eden...
Martinsville...
Mount Airy...
Rocky Mount...
and Flat Rock.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3605 8075 3626 8069 3678 8069 3712 7967
3662 7970 3625 7983 3626 8045 3622 8043
3621 8045 3614 8044 3611 8051 3605 8050
TIME...MOT...LOC 2052Z 242DEG 48KT 3669 8066 3624 8064 3570 8083
LocontoLocal storm report, May 1, 4:00 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL SIMMONSVILLE 37.38N 80.37W
05/01/2017 E0.25 INCH CRAIG VA 911 CALL CENTER
&&
JMORROWSpecial weather statement, May 1, 4:04 PM EST, 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
504 PM EDT MON MAY 1 2017
VAZ034-044-045-058-012200-
Halifax-Campbell-Bedford-Pittsylvania-
504 PM EDT MON MAY 1 2017
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN CAMPBELL...CENTRAL PITTSYLVANIA...NORTHWESTERN HALIFAX AND
SOUTH CENTRAL BEDFORD COUNTIES...
At 503 PM EDT, a strong thunderstorm was located over Chatham, moving
northeast at 45 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm.
Locations impacted include...
Altavista...
Hurt...
Chatham...
Gretna...
and Brookneal.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3667 7935 3676 7958 3724 7942 3709 7888
TIME...MOT...LOC 2103Z 223DEG 35KT 3680 7941
KK
Local storm report, May 1, 4:31 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TSTM WND DMG EAST BEND 36.22N 80.51W
05/01/2017 YADKIN NC 911 CALL CENTER
ONE TREE FELL ON A HOUSE ALONG HIGHWAY 67 IN TOWN
&&
PWLocal storm report, May 1, 4:35 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM TSTM WND DMG 6 SSW YADKINVILLE 36.06N 80.70W
05/01/2017 YADKIN NC 911 CALL CENTER
TWO TREES DOWN ON LONE HICKORY ROAD
&&
PWLocal storm report, May 1, 4:36 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND DMG 5 SSW YADKINVILLE 36.06N 80.70W
05/01/2017 YADKIN NC 911 CALL CENTER
ONE TREE DOWN ON LIBERTY CHURCH ROAD
&&
PWThunderstorm Wind, Buckingham
- When
- May 1, 4:40 PM EST to 4:45 PM EST
- Where
- Buckingham County, 0.88 mi SE of Buckingham Arpt to 4.07 mi ENE of Buckingham Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.610, -78.590
Thunderstorm winds brought down a tree on both Howardsville Road and Spencer Road.
Thunderstorm Wind, Appomattox
- When
- May 1, 5:06 PM EST
- Where
- Appomattox County, 0.79 mi NW of Pamplin City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.277, -78.691
Thunderstorm winds downed three to four trees along Richmond Highway near Pamplin.
Thunderstorm Wind, Danville (C)
- When
- May 1, 5:33 PM EST to 5:58 PM EST
- Where
- Danville (C) County, 3.2 mi WSW of Danville to 0.52 mi NNW of Danville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 36.566, -79.440
Thunderstorm winds caused a swath of tree and power-line damage within the City of Danville. Numerous trees and power-lines were reported down along roadways including Riverside Drive, Camelot Court, Overby Street, Wagner Street, and Hughes Street. A street light pole was also reported down in the Northeast side of the City.
Thunderstorm Wind, Pittsylvania
- When
- May 1, 5:37 PM EST
- Where
- Pittsylvania County, 0.93 mi NE of Blairs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.689, -79.368
Thunderstorm winds brought trees down along Highway 29 near Lawless Creek Road.
Thunderstorm Wind, Pittsylvania
- When
- May 1, 5:53 PM EST
- Where
- Pittsylvania County, 1.54 mi SSW of Laurel Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.660, -79.231
Thunderstorm winds downed a tree along Slayton Road.
Thunderstorm Wind, Pittsylvania
- When
- May 1, 6:00 PM EST
- Where
- Pittsylvania County, 2.13 mi W of Sutherlin
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 36.619, -79.238
Thunderstorm winds downed several trees near and along Rock Spring Road near Countryside drive.
Thunderstorm Wind, Halifax
- When
- May 1, 6:09 PM EST
- Where
- Halifax County, 0.96 mi WNW of Lennig
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.908, -78.915
Thunderstorm winds downed a tree across railroad tracks near Armstead Drive.
Thunderstorm Wind, Halifax
- When
- May 1, 6:09 PM EST to 6:10 PM EST
- Where
- Halifax County, 1.63 mi ESE of Mc Kendee to 2.77 mi E of Mc Kendee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.839, -78.974
Thunderstorm winds downed a large tree along Cedar Fork Road and Crystal Hill Road near Lower Liberty Road.
Thunderstorm Wind, Campbell
- When
- May 1, 6:09 PM EST
- Where
- Campbell County, 3.92 mi E of Rustburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 37.280, -79.029
Thunderstorm winds downed a tree along Bethany Road.
Thunderstorm Wind, Halifax
- When
- May 1, 6:12 PM EST
- Where
- Halifax County, 0.78 mi NNW of Mountain Rd
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.760, -78.987
Thunderstorm winds downed a large tree along Chatham Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Idaho, May 1 to 31, 20171 death · $14 million · 10 events
- Flooding in Missouri, May 1 to 6, 20171 death · $18 million · 4 events
- Flooding in Illinois, May 1 to 31, 20171 death · $850,000 · 14 events
- Tornado and Hail in Pennsylvania, May 1, 2017$360,000 · EF2 · 59 events
- Tornadoes and Hail in Pennsylvania, May 1, 2017$191,000 · EF2 · 50 events
- Flooding in Arkansas, May 1 to 31, 2017$24 million · 18 events
- Flash Flooding and Flooding in Arkansas, May 1 to 5, 2017$26 million · 6 events
- Flooding and Damaging Winds in New York, May 1, 2017$608,000 · 68 kt wind · 48 events
- Flooding in Missouri, May 1 to 31, 2017$2.9 million · 7 events
- Flooding in Idaho, May 1 to 31, 2017$2.8 million · 2 events
- Tornado in Pennsylvania, May 1, 20171 injured · $200,000 · EF1 · 1 event
- Damaging Winds and Lightning Strike in New York, May 1, 2017$256,000 · 88 kt wind · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701871, 701872, 701874, 701873, 701875, 701877, 701878, 701879, 701880, 701881.